Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Blacksburg, VA

January 11, 202010 counties in Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 11, 2020, 10:33 PM EST for 10 counties in Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 10:33 PM EST (03:33 UTC)
Expired
Jan 11, 2020, 11:30 PM EST
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Danville, VA, City of Lynchburg, VA, Halifax County, VA, Pittsylvania County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:06 PM ESTTSTM WND DMGChatham, VAESTIMATED 15 TREES DOWN THROUGHOUT THE COUNTY. TIME ESTIMATED FROM RADAR.
Jan 11, 11:18 PM ESTTSTM WND DMG1 W Lynchburg Airport, VAPOWER POLES BROKEN NEAR LYNCHBURG AIRPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 7:37 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS51 KRNK 120333
SVRRNK
NCC033-157-VAC009-011-019-023-031-083-143-163-590-680-120430-
/O.NEW.KRNK.SV.W.0007.200112T0333Z-200112T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1033 PM EST Sat Jan 11 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Rockingham County in north central North Carolina...
  Caswell County in north central North Carolina...
  Western Appomattox County in central Virginia...
  The City of Danville in south central Virginia...
  Southwestern Rockbridge County in west central Virginia...
  Campbell County in central Virginia...
  Pittsylvania County in south central Virginia...
  Western Halifax County in south central Virginia...
  Bedford County in south central Virginia...
  Southeastern Botetourt County in west central Virginia...
  Amherst County in central Virginia...
  The City of Lynchburg in central Virginia...

* Until 1130 PM EST.

* At 1032 PM EST, severe thunderstorms were located along a line
  extending from near Buena Vista to 6 miles northwest of Greensboro,
  moving northeast at 75 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. Numerous trees were reported down by 
           this line of storms in Giles County and in Galax. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lynchburg...
  Danville...
  Buena Vista...
  Bedford...
  Altavista...
  Amherst...
  and Yanceyville.

This includes The following Locations Liberty University, The
National D-Day Memorial, Danville Airport, and Lynchburg Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3624 7954 3654 7953 3699 7961 3705 7959
      3709 7963 3727 7966 3723 7984 3729 7985
      3760 7978 3775 7920 3767 7897 3755 7888
      3721 7885 3702 7891 3655 7897 3654 7914
      3624 7915
TIME...MOT...LOC 0332Z 239DEG 66KT 3768 7938 3613 7992 

HAIL...<.75IN
WIND...60MPH
 
$$

AS
2 follow-up statements
749 
WWUS51 KRNK 120407
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1107 PM EST Sat Jan 11 2020

VAC023-163-120416-
/O.CAN.KRNK.SV.W.0007.000000T0000Z-200112T0430Z/
Rockbridge VA-Botetourt VA-
1107 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCKBRIDGE AND 
SOUTHEASTERN BOTETOURT COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EST for
north central North Carolina...and central, south central and west
central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3624 7954 3654 7953 3699 7961 3708 7957
      3725 7955 3772 7931 3775 7920 3767 7897
      3755 7890 3755 7888 3721 7885 3702 7891
      3655 7897 3654 7914 3624 7915
TIME...MOT...LOC 0406Z 258DEG 42KT 3783 7901 3626 7939 

$$

NCC033-157-VAC009-011-019-031-083-143-590-680-120430-
/O.CON.KRNK.SV.W.0007.000000T0000Z-200112T0430Z/
Rockingham NC-Caswell NC-Appomattox VA-City of Danville VA-
Campbell VA-Pittsylvania VA-Halifax VA-Bedford VA-Amherst VA-
City of Lynchburg VA-
1107 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EST 
FOR EASTERN ROCKINGHAM...CASWELL...WESTERN APPOMATTOX...CAMPBELL... 
PITTSYLVANIA...WESTERN HALIFAX...EASTERN BEDFORD...AND AMHERST 
COUNTIES...THE CITY OF DANVILLE AND THE CITY OF LYNCHBURG...

At 1106 PM EST, severe thunderstorms were located along a line
extending from 7 miles southwest of Wintergreen to near Jericho,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lynchburg...
Danville...
Bedford...
Altavista...
Amherst...
Yanceyville...
and Bethel.

This includes The following Locations Liberty University, Danville
Airport, and Lynchburg Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3624 7954 3654 7953 3699 7961 3708 7957
      3725 7955 3772 7931 3775 7920 3767 7897
      3755 7890 3755 7888 3721 7885 3702 7891
      3655 7897 3654 7914 3624 7915
TIME...MOT...LOC 0406Z 258DEG 42KT 3783 7901 3626 7939 

HAIL...<.75IN
WIND...60MPH
 
$$

AS
324 
WWUS51 KRNK 120431
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1131 PM EST Sat Jan 11 2020

NCC033-157-VAC009-011-019-031-083-143-590-680-120438-
/O.EXP.KRNK.SV.W.0007.000000T0000Z-200112T0430Z/
Rockingham NC-Caswell NC-Appomattox VA-City of Danville VA-
Campbell VA-Pittsylvania VA-Halifax VA-Bedford VA-Amherst VA-
City of Lynchburg VA-
1131 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN 
ROCKINGHAM...CASWELL...WESTERN APPOMATTOX...CAMPBELL... 
PITTSYLVANIA...WESTERN HALIFAX...EASTERN BEDFORD...AND AMHERST 
COUNTIES...THE CITY OF DANVILLE AND THE CITY OF LYNCHBURG WILL 
EXPIRE AT 1130 PM EST...
    
The storms which prompted the warning were moving east at 60 mph and 
extended along a line from near Crozet to near Turbeville. Another 
severe thunderstorm warning has been issued and is in effect along 
and east of this line. Gusty winds and heavy rain are still possible 
behind the line of thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM EST for
north central North Carolina...and central, south central and west
central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
 

LAT...LON 3624 7954 3654 7953 3699 7961 3708 7957
      3725 7955 3772 7931 3775 7920 3767 7897
      3755 7890 3755 7888 3721 7885 3702 7891
      3655 7897 3654 7914 3624 7915
TIME...MOT...LOC 0428Z 270DEG 66KT 3802 7860 3646 7899 

$$

AS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:09 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 11, 8:09 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
809 PM EST Sat Jan 11 2020

.SYNOPSIS...
A strong, spring-like front will move across the area tonight,
bringing showers, a few thunderstorms, and gusty winds. The
front stalls out to our south Sunday, then begins to return
north as a warm front on Monday. Thus, while Sunday should be
dry, rain returns Monday. Temperatures will remain much above
normal for the next several days.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 715 PM EST Saturday...

The cold front is continuing to push eastward at the moment,
just east of our area as it enters VA and pushes through the
remainder of TN. Timing has remained close to forecasted earlier
today, with arrival in the east in the next 1-2 hours. HIRES
short term models simulated radar suggest that the convective
line will reach BLF in the 02Z-04Z range, ROA/BCB/LWB around
04Z-06Z, and LYH-DAN in the 06Z-07Z time frame. The biggest
change with the forecast from this afternoon was increasing the
speed of exit time, as guidance shows that storms will be
exiting the region around by roughly 9z.

Looking at current conditions for the line, must unstable CAPE
values range between 500-750JKG, with mixed layer only reaching
around 250JKG (~150 per our sounding). So there is some instability
for this line of storms to work with as they enter the region, but
it is confined to the south where the watch has been issued. The
prime threat with tonight remains damaging straight line winds with
effective bulk shear values ranging between 50 and 70kt and 0-1km
bulk shear generally 40-45kt with a pocket of higher values over
central VA.

Prior to the frontal passage, drizzle/light rain conditions persist
across the Blue Ridge and for many east with abundant moisture with
effective tapping into the Gulf's energy ahead of this front.

After the front passes, areas east of the western mountains will
quickly clear once post frontal precip wraps up. Some clouds will
linger west during the short period of western flow we will have in
the AM. Clouds will start to make a return from the southeast Sunday
afternoon/evening as the front starts to get pushed back northward,
which will be discussed further in the following section.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM EST Saturday...

An upper level ridge over the western Atlantic will help keep the
region warm and wet through the period. Southerly flow around this
ridge will have Saturday night's front stalling over the Carolinas
Sunday then pushes it northward Sunday night. A weak reflection
tracking on the boundary will bring rain to Southside Virginia and
the piedmont of northwest North Carolina Sunday night. Rainfall
amounts of a quarter of an inch are possible. Model displaying this
precipitation as convection which, in concert with a dry shallow
wedge, will keep rain from advancing eastward to the Blue Ridge
despite a persistent easterly flow. This shallow wedge will keep the
rest of the area dry. Temperatures Sunday night will be closer to
daytime highs for this time of year...in the 40s.

There will be a brief break in the rain Monday as the reflection
drifts off shore. Temperatures are expected to be around 20F warmer
than normal with highs ranging from to upper 50s to mid 60s.

Showers return to the area Monday night as a wave of low pressure
tracks along the boundary. Best areal coverage of showers will be
along and south of highway 460. Rainfall amounts will range from a
tenth of an inch along the Highway 460 corridor to half of an inch
along the VA/NC border overnight. Rain may enhance part of the wedge
to the north of 460, but erode it to the south. This may result in a
large range of temperatures across the area with lows in the lower
40s north and mid to upper 50s south.

The wave of low pressure will exit the region by Tuesday afternoon
and push the boundary south again over the Carolinas Tuesday night.
Behind this wave, flow becomes western reducing the chances for
measurable rainfall. However, low clouds and patchy fog may hang
around until a front clears the region Wednesday. Meanwhile, the
upper level ridge will also sink to the south toward southern
Florida and the Bahamas. Flow will become zonal, allowing the
weather pattern to change into to something other than low clouds,
fog and rain. Tuesday's temperatures will again run warmer than
normal with highs from the upper 50s to mid 60s.

Since rain is expected through the period, creeks, streams, and
rivers will continue to fill. However, with breaks in the rain
during each afternoon, most waterways should remain below their
banks. If problems do arise, it would be towards the end of the
period (Tuesday or Tuesday night). For now, any hydro concerns are
low, but we will keep monitoring the situation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EST Saturday...

With the blocking ridge moving to the south, a cold front will
approach the region Wednesday and pass over the area late Wednesday
night into Thursday. While remaining in the warm sector Wednesday,
temperatures will warm into the 60s. Behind the front, windy
conditions are expected Thursday along with cooler temperatures.
Highs Thursday will range from the mid to upper 40s across the
mountains to mid to upper 50s east of the Blue Ridge into the
piedmont.

A strong area of high pressure will wedge south across the region
Friday. Temperatures will return to near normal levels. A warm front
is expected to move over this wedge of cooler air Friday night which
could introduce a wintry mix by Saturday morning. For now, we will
keep p-type as rain/snow over the mountains and rain east of the
Blue Ridge. We will fine tune this forecast through the up-and-
coming week.

Saturday looks interesting and may be a repeat of today's and
tonight's weather. An upper level trough over the upper Mississippi
becomes negative-tilted with a surface low moving over the Ohio
Valley. A line of convection will then move across the region
Saturday afternoon/evening, follow by a strong cold front. Strong
southerly winds are expected ahead of the front. Strong and gusty
northwest winds are likely behind the front Saturday night into
Sunday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EST Saturday...

MVFR conditions continue prior to a cold front's arrival ovenright
tonight with isoalted showers/drizzle for many. The heaviest of
rainfall and thunderstorms will be confined to the very head of the
front. Lighter, post frontal precipitation will follow behind it.
During the time of the front's arrival, plan on very windy
conditions, with gusts even up to 40+ mph. After the front passes,
winds quickly come back down to more moderate ranges with mild
gusts.

After the front passes, most sites will quickly recover and go to
MVFR/VFR. Out west, a short window of western flow into Sunday will
provde the opportunity for low clouds for BLF and LWB. Those will
not last all day as conditions improve with a Se wind starting to
develop again near the end of this forecast period.

/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate,
Winds - Moderate to High.

Extended Aviation Discussion...

The front that moves through tonight stalls to our south and will
lift back north by Tuesday with potential for widespread rain and
sub VFR. VFR conditions are expected to return briefly for late Wed
through Thu, but another strong weather system, similar to this
weekend's will impact the region Fri-Sat with strong, gusty winds,
IFR or worse cigs/vsbys, and the chance for heavy rain and possible
thunderstorms once again.

&&

.CLIMATE...
As of 330 AM EST Saturday...

Spring-like weather today into tonight may threaten some
records.

Saturday 01/11/2020
Site      Record High/Year/Forecast    Record Warm Low/Year/Forecast
Bluefield    67/1937/67                    49/1949/54
Danville     72/2008/70                    50/1972/45
Lynchburg    68/1928/66                    49/1972/46
Roanoke      67/1947/65                    46/1975/48
Blacksburg   59/2005/63                    44/1974/50

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Sunday for VAZ007-009>020-022>024-
     032>035.
NC...Wind Advisory until 4 AM EST Sunday for NCZ001>003-018-019.
WV...Wind Advisory until 4 AM EST Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/RR
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...RAB/RR/WP
CLIMATE...
Hazardous weather outlook, Jan 11, 4:05 AM EST, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Sat Jan 11 2020

VAZ007-009>012-WVZ042-043-508-120915-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Western Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ013-014-018>020-022>024-033>035-WVZ044-507-120915-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002-003-019-VAZ016-017-032-120915-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-018-VAZ015-120915-
Ashe-Watauga-Grayson-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-020-VAZ043>047-058-059-120915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
405 AM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

A line of showers and embedded thunderstorms may bring isolated damaging
wind gusts tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 11, 5:50 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     NON-TSTM WND DMG DUBLIN                  37.12N 80.70W
01/11/2020                   PULASKI            VA   TRAINED SPOTTER

            BURGER KING SIGN DOWN AT 4608 CLEBURNE BLVD.

&&

KK
Special weather statement, Jan 11, 6:59 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
659 PM EST Sat Jan 11 2020

NCZ001-002-018-019-VAZ007-009-010-012-015-120100-
Ashe-Wilkes-Watauga-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
659 PM EST Sat Jan 11 2020

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ALLEGHANY...WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWEST NORTH
CAROLINA AND SMYTH...TAZEWELL...BLAND...WYTHE AND GRAYSON COUNTIES
IN SOUTHWEST VIRGINIA...

At 657 PM EST, radar indicated showers and thunderstorms were
located along a line extending from 6 miles northwest of Wise to
near Banner Hill. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these showers and storms.

Locations impacted include...
Boone...
Marion...
Richlands...
Tazewell...
North Wilkesboro...
Wilkesboro...
and Saltville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3612 8155 3611 8181 3621 8191 3629 8192
      3636 8180 3634 8171 3641 8174 3653 8171
      3663 8160 3693 8183 3696 8178 3714 8190
      3724 8174 3720 8168 3721 8156 3734 8136
      3612 8088 3606 8088 3600 8132
TIME...MOT...LOC 2357Z 251DEG 52KT 3703 8268 3607 8233

AS
Local storm report, Jan 11, 8:32 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 WNW ADWOLF            36.80N 81.62W
01/11/2020                   SMYTH              VA   EMERGENCY MNGR

            SMYTH CO EM REPORTED 20+ TREES DOWN NEAR
            CHESTNUT RIDGE AND GRUBMORE RD., INCLUDING
            ONE THAT FELL INTO A HOME. TIMING ESTIMATED
            BY RADAR.

&&

RR
Local storm report, Jan 11, 9:37 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     4 SSE SUITER            37.07N 81.18W
01/11/2020                   BLAND              VA   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN ALONG 42, WEST
            OF BLAND. TIMING ESTIMATED BY RADAR.

&&

RR
Local storm report, Jan 11, 10:14 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     1 S MOUNTAIN LAKE       37.34N 80.55W
01/11/2020                   GILES              VA   LAW ENFORCEMENT

            AROUND A DOZEN TREES DOWN AROUND THE COUNTY.
            TIME ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Jan 11, 10:27 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     GALAX CITY              36.67N 80.92W
01/11/2020                   CITY OF GALAX      VA   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE CITY. TIME
            ESTIMATED FROM RADAR.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:27 PM ESTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe63 min
Jan 11, 8:04 PM ESTSevere Thunderstorm WarningRNKBland, Giles, Tazewell, Wythe43 min
Jan 11, 8:44 PM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 3 more61 min
Jan 11, 8:55 PM ESTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jan 11, 9:07 PM ESTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Montgomery, Patrick, Pulaski and 2 more53 min
Jan 11, 9:26 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Bedford, Botetourt, Craig, Montgomery and 5 more64 min
Jan 11, 9:43 PM ESTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Henry, Montgomery, Patrick and 3 more62 min
Jan 11, 10:40 PM ESTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville35 min
Jan 11, 11:21 PM ESTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville54 min
Jan 11, 11:27 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more63 min
Jan 12, 12:12 AM ESTSevere Thunderstorm WarningRNKHalifax34 min
Jan 12, 12:28 AM ESTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Charlotte, Halifax32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.